Texas, 2004

Hail in Texas, July 23, 2004

July 23, 2004 · NWS HGX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 23, 5:00 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 23, 5:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
600 PM CDT FRI JUL 23 2004

.DISCUSSION...
UPDATED ZONES TO REFLECT SEABREEZE INDUCED CONVECTION (WESTERN
ZONES) FOR THE EVENING HOURS. COVERAGE AND INTENSITY EXPECTED
TO DECREASE MID EVENING. OTHERWISE...PREVIOUS FORECAST PACKAGE ON
TRACK.

37/42/99

&&

.PREVIOUS DISCUSSION...
ANOTHER COMPLICATED FORECAST IS IN STORE FOR SE TX AS WEAK FEATURES
ALOFT AFFECT THE AREA THROUGH THE NEXT SEVEN DAYS.  THE RIDGE ALOFT
(APPARENTLY THE SUBTROPICAL RIDGE) TRIES TO GET ESTABLISHED THE FIRST
HALF OF THE WEEKEND.  HOWEVER...IT GIVES WAY TO YET ANOTHER WESTERLY
FEATURE ALOFT SUNDAY WITH A WEAK COLD FRONT DROPS IN FROM THE NORTH.
THE MAIN PROBLEM OF THE DAY CONCERNS THE TIMING AND COVERAGE OF
RAINFALL.

FOR TONIGHT INTO SATURDAY NIGHT POPS WILL BE ON THE LOW SIDE.  THE
UPPER LOW THAT AFFECTED THE AREA YESTERDAY WAS FAR ENOUGH TO THE
SOUTHWEST TO ALLOW THE UPPER HIGH OVER LA TO MOVE OVER SE TX TODAY.
BECAUSE OF THIS...ISOLATED SHOWERS AND THUNDERSTORMS HAVE PRACTICALLY
ONLY BEEN ALONG THE SEABREEZE SO FAR TODAY.  AM EXPECTING A BIT OF A
REPEAT PERFORMANCE SATURDAY...ALTHOUGH WITH THE UPPER HIGH SITUATING
ITSELF OVERHEAD STORMS MAY FIND IT A TOUCH TIME TO GET STARTED.  THE
MODELS ARE FAIRLY CONSISTENT IN MOVING THE WEAK FRONT DOWN INTO THE
COASTAL REGIONS BY SUNDAY EVENING.  THE GFS QPF IS WETTER THAN THE ETA
AND MORE IN LINE WITH THE FRONTAL BOUNDARY.  PW/S IN THE VICINITY OF
THE FRONT RANGE FROM 1.7 (ETA) TO NEAR 2 INCHES (GFS).  AM LEANING
TOWARD THE GFS AT THE MOMENT.  THIS WOULD PUT THE TIME PERIOD FOR BEST
RAINFALL CHANCES TO BE FROM SUNDAY MORNING IN THE NORTHERN COUNTIES TO
LATE SUNDAY NIGHT AND EARLY MONDAY MORNING AT THE COAST.

BEYOND MONDAY SE TX LOOKS TO GET UNDER ANOTHER WEAKNESS IN THE RIDGE
AS THE WESTERLY TROUGH ALOFT BECOMES STATIONARY.  THE RIDGE TO THE
EAST MAY TRY TO WORK ITS WAY WESTWARD...HOWEVER THE WEAKNESS ALOFT
SHOULD BE OVER THE LA AND EASTERN TX AREA THROUGH THE END OF NEXT
WEEK.  THE GENERAL TROUGHY PATTERN LOOKS TO MAKE FOR SOME INTERESTING
WEATHER AND TO KEEP THE SUBTROPICAL RIDGE FROM GETTING ESTABLISHED IN
THE NEXT WEEK OR TWO...SO MUCH FOR THE NORMAL SUMMERTIME PLUG-AND-PLAY
ROUTINE WE USUALLY CAN GET INTO.

PL-40
46

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  74 95 74 92 71 / 20 10 20 40 30
HOUSTON(IAH)           74 95 75 93 74 / 20 20 20 30 30
GALVESTON (GLS)        80 90 80 90 80 / 05 20 10 30 40

&&
Hazardous weather outlook, Jul 23, 6:00 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT FRI JUL 23 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-241200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT FRI JUL 23 2004

.DAY ONE...TODAY AND TONIGHT.
THE ATMOSPHERE OVER SOUTHEAST TEXAS REMAINS MARGINALLY FAVORABLE FOR
FUNNEL CLOUD DEVELOPMENT THROUGH THE EARLY AFTERNOON HOURS. THESE
FUNNELS TYPICALLY LAST 8 TO 12 MINUTES AND RARELY REACH THE GROUND.
KEEP AN EYE TO THE SKY AND SEEK SHELTER SHOULD A FUNNEL DESCEND AS
THEY CAN PRODUCE MINOR DAMAGE IF THEY COME IN CONTACT WITH THE
GROUND. THUNDERSTORM ACTIVITY SHOULD NOT BE AS WIDESPREAD AS
YESTERDAY...BUT ISOLATED SEABREEZE SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 87 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harris

When
July 23, 5:30 PM CST
Where
Harris County, Tomball
Measured
0.75 in hail
Property damage
$6,000
Reported by
GENERAL PUBLIC
Coordinates
30.100, -95.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413462.